Nifedipine and Erectile Dysfunction
Is there a link between nifedipine and erectile dysfunction? In clinical trials, up to 3 percent of men taking the drug reported erectile dysfunction as a possible side effect. If you develop erectile dysfunction while taking nifedipine, be sure to talk to your healthcare provider. He or she may be able to recommend various treatment options.
Nifedipine and Erectile Dysfunction: An OverviewNifedipine is a prescription medication that is known as a calcium channel blocker. It is used to treat high blood pressure (hypertension) and chest pain (angina). As with most medicines, side effects can occur. Erectile dysfunction may be one of these side effects.
In studies, erectile dysfunction was reported in between 1 to 3 percent of men taking the drug (or less, depending on the particular nifedipine product).
What Is Erectile Dysfunction?Erectile dysfunction (ED) is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, erectile dysfunction is the repeated inability to get or keep an erection that is firm enough for sexual intercourse. Erectile dysfunction is also known as impotence.
Nifedipine and Erectile Dysfunction: RecommendationsIt is impossible for your healthcare provider to know whether you will develop erectile dysfunction while taking nifedipine. It may also be difficult to know whether erectile dysfunction is caused by the medication itself or other problems.
If you are taking nifedipine and erectile dysfunction becomes a problem, make sure to talk with your healthcare provider. He or she may be able to recommend treatment options. Depending on how severe your symptoms are, he or she may also recommend that you take an erectile dysfunction medicine, adjust your nifedipine dosage, or try another medication for angina or high blood pressure.